MAUDE Adverse Event Report: SMITH & NEPHEW, INC. FIXATION BOLT WRENCH

SMITH & NEPHEW, INC. FIXATION BOLT WRENCH
Model Number 102911
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/20/2021
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that, during an external fixation one side of a fixation bolt wrench were sheared off during the tightening of a nut.Surgery was finished with a smith and nephew back up device, without any surgical delay.Patient was not harmed as a consequence of this problem.
 
Additional Manufacturer Narrative
G3, h2, h3, and h6: the device, used in treatment, was not returned for evaluation and the reported event could not be confirmed.A complaint history review found related failures for the listed device; this failure mode will be monitored for future complaints for any necessary corrective actions.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are likely probable causes of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.G2: report source update.
 
Additional Manufacturer Narrative
H3, h6: the device, used in treatment, was returned for evaluation.The visual inspection of the returned device confirms the stated failure that one of the tabs has a piece missing.The broken piece was not returned with the device.The device shows significant signs of wear/usage.A complaint history review found related failures; this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the manufacturing records did not reveal any manufacturing or material abnormalities that could have caused or contributed to the reported incident.This device is a reusable instrument that can be exposed to numerous surgeries; damage from repeated use can occur.Damage from prolonged use, misuse or rough handling are likely probable causes of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation warranted for this complaint; however we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
FIXATION BOLT WRENCH
Common Device Name
WRENCH
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key12285685
Report Number1020279-2021-06198
Device Sequence Number19808488
Product Code HXC
UDI-Device Identifier03596010031839
UDI-Public03596010031839
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/17/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number102911
Device Catalogue Number102911
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/10/2021
Initial Date Received by Manufacturer 07/20/2021
Supplement Date Received by Manufacturer09/01/2021
09/15/2021
Initial Report FDA Received Date08/05/2021
Supplement Report FDA Received Date09/02/2021
09/17/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1